Alert archive / Iowa / Flash Flood Warnings in 2025
Flash Flood Warning 6, NWS Des Moines, IA
NWS Des Moines, IA issued this flash flood warning at Jul 11, 2025, 3:09 AM CDT for 4 counties in Iowa. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 11, 2025, 3:09 AM CDT (08:09 UTC)
- Expired
- Jul 11, 2025, 6:00 AM CDT
- In force
- 3 hr
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
- Flood severity
- None
Counties Dallas County, IA, Madison County, IA, Polk County, IA, Warren County, IA
The radar
The Des Moines radar (KDMX), 36 km from the middle of the area, began a volume at 08:12 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 8.2 hours before the alert went out and 195 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1184 J/kg
- Mixed-layer CIN
- -125 J/kg
- Mixed-layer LCL
- 1953 m above ground
- 0-6 km bulk shear
- 45 kt
- 0-1 km storm-relative helicity
- 76 m²/s²
- 0-3 km storm-relative helicity
- 267 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 8.3
The text
As transmitted.
626
WGUS53 KDMX 110809
FFWDMX
IAC049-121-153-181-111100-
/O.NEW.KDMX.FF.W.0006.250711T0809Z-250711T1100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Des Moines IA
309 AM CDT Fri Jul 11 2025
The National Weather Service in Des Moines has issued a
* Flash Flood Warning for...
Southern Dallas County in central Iowa...
Polk County in central Iowa...
Northern Madison County in south central Iowa...
Northwestern Warren County in south central Iowa...
* Until 600 AM CDT.
* At 309 AM CDT, Doppler radar indicated thunderstorms had produced
heavy rain across the warned area. Between 1.5 and 3 inches of
rain have fallen. Additional rainfall amounts to around 1 inch are
possible in the warned area. Flash flooding is ongoing or expected
to begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
Des Moines, West Des Moines, Ankeny, Urbandale, Johnston, Clive,
Altoona, Waukee, Norwalk, Pleasant Hill, Grimes, Winterset, Adel,
Windsor Heights, Carlisle, Bondurant, Polk City, Saylorville,
Dallas Center and Earlham.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For the latest waterway observations and forecasts refer to
weather.gov/desmoines/water.
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 4170 9413 4181 9364 4180 9350 4179 9340
4153 9341 4136 9379 4131 9390 4128 9424
4130 9424 4132 9424 4137 9424 4139 9424
4141 9424 4142 9424 4146 9424 4149 9424
4150 9424 4160 9424 4161 9424
FLASH FLOOD...RADAR INDICATED
$$
AnsorgeWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this flash flood warning went out at Jul 11, 2:16 AM CDT, 53 minutes earlier. Its key messages:
- Flood Watch for Flash Flooding between US Highways 34 and 20 through 7AM CDT this morning. Widespread rainfall totals between 2 and 3 inches with locally higher amounts.
- Flood Watch for Flash Flooding for the remainder of the day Friday from the Waterloo through Corydon areas and points east for another round of heavy rainfall this afternoon and evening.
- Scattered Severe Thunderstorms this afternoon and evening across portions of central Iowa (risk level 2 out of 5). Damaging winds and a tornado or two are the primary threats in addition to heavy rain.
Area forecast discussion, Jul 11, 2:16 AM CDT, 53 minutes before
Area Forecast Discussion National Weather Service Des Moines IA Issued by National Weather Service Duluth MN 216 AM CDT Fri Jul 11 2025 .KEY MESSAGES... - Flood Watch for Flash Flooding between US Highways 34 and 20 through 7AM CDT this morning. Widespread rainfall totals between 2 and 3 inches with locally higher amounts. - Flood Watch for Flash Flooding for the remainder of the day Friday from the Waterloo through Corydon areas and points east for another round of heavy rainfall this afternoon and evening. - Scattered Severe Thunderstorms this afternoon and evening across portions of central Iowa (risk level 2 out of 5). Damaging winds and a tornado or two are the primary threats in addition to heavy rain. && .DISCUSSION... Issued at 104 AM CDT Fri Jul 11 2025 A long lived MCS with damaging winds will continue to propagate east across the I-80 corridor early this morning, sustained by a low level jet and along a gradient of steep mid level lapse rates and downdraft CAPE. In this wake of this leading MCS, training convection along a stationary front sustained by the low level jet with a precipitable water axis around 2.00 inches will yield heavy rainfall and a flash flood threat between US Highways 34 and 20. Rainfall totals between 2.00 and 3.00 inches are likely for many locations, with locally higher amounts in excess of 4.00 inches. A Flood Watch remains in effect for these areas until 7 am CDT this morning. For this afternoon and evening, another round of strong to severe storms with heavy rainfall is expected. Issued a second Flood Watch for the Waterloo through Corydon areas and points east for another round of heavy rainfall with precipitable water values remaining near 2.00 inches with training convection likely along the slow moving frontal boundary. Additional rainfall amounts of one and a half to three inches are possible for these areas, supported by the HREF LPMM QPF, MPAS CAMS and RRFS. This also aligns well with the WPC Slight Risk in the Excessive Rainfall Outlook for today (level 2 out of 4). Regarding the Severe Risk for today, SPC has much of south central into eastern Iowa in a Slight Risk for severe thunderstorms (level 2 out of 5). Plentiful moisture and buoyancy with MLCAPE on the order of 2000-3000 j/kg with daytime heating will be in place along and ahead of a slow moving frontal boundary. Deep layer shear around 30-40kts augmented by an approaching shortwave this afternoon will promote another round of severe thunderstorms. Outflow boundaries from morning convection will have to be sorted out for their mesoscale impacts on the thermodynamic and kinematic setup. Still, initial supercell structures are favored with a tornado or two possible with large low level curvature in the forecast hodographs and low cloud bases. As storms become more numerous in the late afternoon and evening, upscale growth is expected with damaging winds becoming the primary threat. && .AVIATION /06Z TAFS THROUGH 06Z SATURDAY/... Issued at 203 AM CDT Fri Jul 11 2025 Thunderstorms will continue to move across the terminals for the next few hours. DSM and OTM to be most strongly affected for the next few hours, with strong wind gusts and IFR visibilities and MVFR ceilings. The other terminals to get MVFR to potentially IFR conditions in thunderstorms with heavy rain. A period of MVFR ceilings are possible, a 50 to 70 percent chance, Friday morning, mainly for KALO and KMCW. Rain shower and thunderstorm to temporarily decrease Friday morning in the 12-17Z timeframe, before increasing once again with daytime heating. Friday afternoon storms to most likely affect KDSM, KOTM and KALO, with lower probabilities for KFOD and KMCW. && .DMX WATCHES/WARNINGS/ADVISORIES... Flood Watch until 7 AM CDT this morning for IAZ033>037-044>048- 057>060-070>073. Flood Watch through late tonight for IAZ038-039-049-050-061- 062-074-075. Flood Watch from 7 AM CDT this morning through late tonight for IAZ084>086-095>097. && DISCUSSION...DLH AVIATION...DLH
Hazardous weather outlook, Jul 11, 2:31 AM CDT, 38 minutes before
Hazardous Weather Outlook National Weather Service Des Moines IA Issued by National Weather Service Duluth MN 231 AM CDT Fri Jul 11 2025 IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075- 081>086-092>097-120745- Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun- Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene- Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper- Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union- Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne- Appanoose-Davis- 231 AM CDT Fri Jul 11 2025 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...Today and Tonight Flood Watch for Flash Flooding between US Highways 34 and 20 through 7AM CDT this morning. Widespread rainfall totals between 2 and 3 inches with locally higher amounts. Flood Watch for Flash Flooding for the remainder of the day Friday from the Waterloo through Corydon areas and points east for another round of heavy rainfall this afternoon and evening. Scattered Severe Thunderstorms this afternoon and evening across portions of central Iowa (risk level 2 out of 5). Damaging winds and a tornado or two are the primary threats in addition to heavy rain. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Scattered thunderstorms Saturday. Severe weather is not expected. Thunderstorms return to the forecast Tuesday and Wednesday across central Iowa. .SPOTTER INFORMATION STATEMENT... Spotters may be needed today. Rainfall reports are also appreciated.
In the hours before
Local storm report, Jul 11, 12:14 AM CDT, 2 hours 55 minutes before
Preliminary Local Storm Report
National Weather Service Des Moines IA
1214 AM CDT Fri Jul 11 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1150 PM Tstm Wnd Dmg Guthrie Center 41.68N 94.50W
07/10/2025 Guthrie IA Trained Spotter
Large tree limb down.
&&
ABLocal storm report, Jul 11, 1:20 AM CDT, 1 hour 49 minutes before
Preliminary Local Storm Report
National Weather Service Des Moines IA
120 AM CDT Fri Jul 11 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0108 AM Tstm Wnd Gst 3 E Saylorville 41.69N 93.57W
07/11/2025 M60 MPH Polk IA AWOS
52 knot gust Ankeny Airport.
&&Local storm report, Jul 11, 1:28 AM CDT, 1 hour 41 minutes before
Preliminary Local Storm Report
National Weather Service Des Moines IA
128 AM CDT Fri Jul 11 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1249 AM Tstm Wnd Gst Des Moines Int Airport 41.53N 93.66W
07/11/2025 M74 MPH Polk IA ASOS
64 knot gust DSM Airport.
&&Local storm report, Jul 11, 1:38 AM CDT, 1 hour 31 minutes before
Preliminary Local Storm Report
National Weather Service Des Moines IA
138 AM CDT Fri Jul 11 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1239 AM Tstm Wnd Gst 3 SW Clive 41.58N 93.80W
07/11/2025 M70 MPH Dallas IA Trained Spotter
Two sustained gusts to 70 mph at 1237 and
1240 am.
&&Local storm report, Jul 11, 2:49 AM CDT, 20 minutes before
Preliminary Local Storm Report
National Weather Service Des Moines IA
249 AM CDT Fri Jul 11 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0111 AM Non-Tstm Wnd Gst 3 NNE Ankeny 41.76N 93.57W
07/11/2025 M67 MPH Polk IA Public
Social media report of measured 67mph wind
gust.
&&
ABLocal storm report, Jul 11, 2:58 AM CDT, 11 minutes before
Preliminary Local Storm Report
National Weather Service Des Moines IA
258 AM CDT Fri Jul 11 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0128 AM Tstm Wnd Gst Altoona 41.65N 93.48W
07/11/2025 E70 MPH Polk IA Trained Spotter
&&
ABThe office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 10, 10:47 PM CDT | Severe Thunderstorm Warning | DMX | Audubon, Cass, Guthrie | 43 min |
| Jul 10, 11:10 PM CDT | Severe Thunderstorm Warning | DMX | Cass | 35 min |
| Jul 10, 11:20 PM CDT | Severe Thunderstorm Warning | DMX | Adair, Adams, Audubon, Cass, Dallas, Guthrie and 2 more | 55 min |
| Jul 10, 11:45 PM CDT | Tornado Warning | DMX | Guthrie | 30 min |
| Jul 11, 12:04 AM CDT | Severe Thunderstorm Warning | DMX | Adair, Dallas, Guthrie, Madison, Polk, Warren | 71 min |
| Jul 11, 12:57 AM CDT | Severe Thunderstorm Warning | DMX | Jasper, Marion, Polk, Warren | 48 min |
| Jul 11, 1:04 AM CDT | Severe Thunderstorm Warning | DMX | Jasper, Marshall, Polk, Story | 56 min |
| Jul 11, 1:40 AM CDT | Severe Thunderstorm Warning | DMX | Jasper, Mahaska, Marion, Marshall, Poweshiek, Tama | 65 min |
| Jul 11, 2:18 PM CDT | Tornado Warning | DMX | Wapello | 30 min |
| Jul 11, 2:27 PM CDT | Tornado Warning | DMX | Jasper, Marshall | 48 min |
| Jul 11, 2:38 PM CDT | Severe Thunderstorm Warning | DMX | Davis | 23 min |
| Jul 11, 3:42 PM CDT | Flash Flood Warning | DMX | Black Hawk | 3 hr |
| Jul 11, 3:51 PM CDT | Flash Flood Warning | DMX | Dallas, Madison, Polk, Warren | 3 hr |
| Jul 11, 3:58 PM CDT | Tornado Warning | DMX | Taylor | 32 min |
| Jul 11, 4:19 PM CDT | Tornado Warning | DMX | Clarke | 26 min |
| Jul 11, 6:44 PM CDT | Areal Flood Warning | DMX | Black Hawk | 4 hr |
Nearby
Flash Flood Warnings in Iowa, 2025Every flash flood warning in 2025
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.